Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

April 4, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 4, 2004, 1:45 AM MST for Lea County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 1:45 AM MST (08:45 UTC)
Expired
Apr 4, 2004, 4:45 AM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS54 KMAF 040845
SVRMAF
NMC025-040945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 AM MST SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 345 AM MDT

* AT 138 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER EXTREME
  SOUTHWESTERN LEA COUNTY...OR ABOUT 27 MILES NORTH OF MENTONE...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS.

LAT...LON 3216 10372 3201 10370 3223 10334 3239 10353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 9:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST SAT APR 3 2004

.UPDATE...
NOTE TO USERS...DUE TO ONGOING SEVERE WEATHER AND FLOODING AND
EXPECTED CONTINUATION OF SAME...ROUTINE PUBLIC AND GRIDDED FORECASTS
WILL BE DELAYED SIGNIFICANTLY AND MAY NOT BE AVAILABLE UNTIL AFTER
600 AM CDT.  APOLOGIES FOR ANY INCONVENIENCES THIS MAY CAUSE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
     DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
     057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
     NMZ033-034.

&&

70
Hazardous weather outlook, Apr 4, 1:30 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT SUN APR 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 AM CDT (130 AM MST) SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT.  THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR
AN ISOLATED TORNADO ALSO REMAINS POSSIBLE.

THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE
HEAVY RAIN.  FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS
FELL LAST NIGHT.  A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY...
WITH THE POTENTIAL FOR LARGE HAIL.  SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A
CONCERN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 3, 8:14 PM MST, 5 hours 31 minutes before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 915 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 8:23 PM MST, 5 hours 22 minutes before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 920 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 9:03 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM CST SAT APR 3 2004

TXZ061-062-069-070-040445-
ECTOR-MIDLAND-REAGAN-UPTON-
1003 PM CST SAT APR 3 2004

...STRONG STORMS REDEVELOPING IN THE SOUTHERN PERMIAN BASIN...

AT 10 PM CST...A STRONG STORM CAPABLE OF PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY RAIN HAD DEVELOPED 18 MILE WEST OF MIDKIFF. ANOTHER
STRONG STORM HAD DEVELOPED 5 MILES EAST OF RANKIN. THESE STORMS WILL
MOVE NORTH AT 20 MPH. MIDLAND IS IN THE PATH OF ONE OF THESE STORMS.
IF FURTHER STRENGTHENING OCCURS...A WARNING MAY BE REQUIRED.

05
Local storm report, Apr 3, 11:52 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 AM CST SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             20 SW TOYAH             31.11N 104.03W
04/03/2004  4.25 INCH        REEVES             TX   LAW ENFORCEMENT

0445 PM     HAIL             10 W PAYNES CORNER      32.73N 102.97W
04/03/2004  0.75 INCH        GAINES             TX   AMATEUR RADIO

0450 PM     HAIL             10 E PRESIDIO           29.56N 104.20W
04/03/2004  1.00 INCH        PRESIDIO           TX   LAW ENFORCEMENT

0508 PM     HAIL             36 NW FORT DAVIS        30.96N 104.33W
04/03/2004  1.75 INCH        JEFF DAVIS         TX   LAW ENFORCEMENT

0508 PM     HAIL             15 W TOYAH              31.32N 104.05W
04/03/2004  1.75 INCH        REEVES             TX   LAW ENFORCEMENT

0525 PM     HAIL             LAJITAS                 29.26N 103.77W
04/03/2004  0.75 INCH        BREWSTER           TX   TRAINED SPOTTER

0535 PM     HAIL             20 W SEMINOLE           32.72N 103.00W
04/03/2004  2.75 INCH        GAINES             TX   LAW ENFORCEMENT

0547 PM     HAIL             LAJITAS                 29.26N 103.77W
04/03/2004  4.25 INCH        BREWSTER           TX   PUBLIC

0547 PM     HAIL             20 SW MARFA             30.11N 104.26W
04/03/2004  1.00 INCH        PRESIDIO           TX   PUBLIC

0555 PM     HAIL             VALENTINE               30.59N 104.50W
04/03/2004  0.88 INCH        JEFF DAVIS         TX   TRAINED SPOTTER

0615 PM     HAIL             6 W TOYAH               31.32N 103.90W
04/03/2004  1.00 INCH        REEVES             TX   PUBLIC

0635 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
04/03/2004                   LEA                NM   LAW ENFORCEMENT

            HIGHWAY 62/180 HOBBS TO SEMINOLE AND HIGHWAY 18 HOBBS TO
            EUNICE CLOSED DUE TO FLOODING

0637 PM     HAIL             EUNICE                  32.44N 103.19W
04/03/2004  0.88 INCH        LEA                NM   TRAINED SPOTTER

0705 PM     TORNADO          13 SW SEMINOLE          32.59N 102.81W
04/03/2004                   GAINES             TX   TRAINED SPOTTER

            CONFIRMED TORNADO MOVING NORTHEAST 15 MPH TOWARD SEMINOLE

0717 PM     TORNADO          2 NW BALMORHEA          31.00N 103.77W
04/03/2004                   REEVES             TX   LAW ENFORCEMENT

            CONFIRMED TORNADO MOVING EAST AT 10 MPH

0751 PM     TORNADO          5 SW PECOS              31.36N 103.56W
04/03/2004                   REEVES             TX   LAW ENFORCEMENT

            CONFIRMED TORNADO MOVING NORTHEAST 1O MPH TOWARD PECOS

0809 PM     FUNNEL CLOUD     5 SW SEMINOLE           32.67N 102.71W
04/03/2004                   GAINES             TX   PUBLIC

            NUMEROUS REPORTS OF FUNNEL CLOUD OR UNCONFIRMED TORNADO

0810 PM     HAIL             8 W EUNICE              32.44N 103.33W
04/03/2004  0.75 INCH        LEA                NM   FIRE DEPT/RESCUE

0810 PM     FLASH FLOOD      EUNICE                  32.44N 103.19W
04/03/2004                   LEA                NM   LAW ENFORCEMENT

            ALL ROADS LEADING OUT OF EUNICE CLOSED DUE TO FLOODING

0834 PM     HAIL             15 S PECOS              31.20N 103.50W
04/03/2004  1.75 INCH        REEVES             TX   LAW ENFORCEMENT

0835 PM     HAIL             15 SW SEMINOLE          32.56N 102.83W
04/03/2004  1.00 INCH        GAINES             TX   TRAINED SPOTTER

            FUNNEL CLOUDS ALSO REPORTED BY SPOTTERS

&&

RFAGEN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:44 PM MSTTornado WarningMAFLea61 min
Apr 3, 6:15 PM MSTFlash Flood WarningMAFLea3 hr
Apr 3, 6:44 PM MSTSevere Thunderstorm WarningMAFLea31 min
Apr 3, 7:17 PM MSTSevere Thunderstorm WarningMAFLea28 min
Apr 3, 7:52 PM MSTFlash Flood WarningMAFEddy4 hr
Apr 3, 9:15 PM MSTFlash Flood WarningMAFLea6 hr
Apr 3, 11:49 PM MSTFlash Flood WarningMAFEddy6 hr
Apr 4, 3:56 AM MDTFlash Flood WarningMAFLea5 hr
Apr 4, 7:17 AM MDTFlash Flood WarningMAFEddy4 hr
Apr 4, 10:00 AM MDTFlash Flood WarningMAFLea6 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.